Ibuprofen Side Effects Linked to
Severe GI Injuries, Heart Attack and 114 Deaths

Ibuprofen, one of the most widely used drugs in America with well-characterized safety profiles and tens of millions of consumers, was 7th in drug-related deaths and implicated in 114 fatalities in the first quarter of 2008, according to the Institute of Safe Medication Practices (ISMP).

The report of adverse drug events (ADE) showed nearly a 40% increase in ADEs, including nearly three times the number of deaths. Results were contained in the October 23, 2008 QuarterWatch, a pilot program used to identify new drug risks and medication errors by the non profit research group.

Ibuprofen carries warnings that sustained use can result in serious gastrointestinal side effects and some may increase the risk of heart attack.

Record numbers of drug therapy adverse events and deaths were reported to the Food and Drug Administration (FDA) during the quarter. They are included in the Institute’s report covering the first three months of 2008, as follows:

  • 20,745 new cases of serious injuries were reported, which is 38% higher than the average for the previous four quarters, and the highest for any quarter yet reported in a calendar quarter since 2006.

  • 4,824 drug-related deaths were reported, a 2.6-fold increase from the previous quarter and the highest number of deaths yet reported since 2006. Fatal cases also accounted for a larger share of all serious cases: 23% of those in the first quarter of 2008 compared to a historical average of 16%.

  • 1,464 (7.1%) of all cases of serious injuries were attributed to identifiable medication errors.

Reporting is voluntary and thus only a small fraction of adverse drug events that occur are ever reported to the FDA, or to drug manufacturers which then investigate and forward reports to the agency, according to QuarterWatch.

The sum of the reports made to the FDA provides an overall adverse event profile for a drug, but the reports individually do not prove that the drug caused the event described.

Ibuprofen is 7th in drug-related deaths, 1st quarter 2008

Most strikingly, the ISMP found that 10 different drugs this quarter could be linked to 100 or more deaths while in the previous 2 years, only as many as three drugs accounted for 100 or more deaths.

The ten drugs are listed below by name and number of reported deaths for the first quarter, 2008:

  1. Oxycodone 185
  2. Alprazolam 163
  3. Acetaminophen 160
  4. Acetaminophen; Butalbital; Caffeine 156
  5. Fentanyl 131
  6. Morphine 115
  7. Ibuprofen 114
  8. Methadone 111
  9. Acetaminophen; Hydrocodone 111
  10. Heparin 102

The QuarterWatch report concluded that while medications offer great benefits to millions of consumers and are used safely most of the time, these data demonstrate an opportunity to better communicate and manage the risks to patients associated with medication use.

What is ibuprofen?

Ibuprofen is in a group of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). It’s identified most commonly with the brand names Advil, Motrin and Nuprin. Other members of this class of drugs include aspirin, naproxen (Aleve), indomethacin (Indocin), nabumetone (Relafen) and several others.

Pain, fever and inflammation are promoted by the release in the body of chemicals called prostaglandins. Ibuprofen blocks the enzyme that makes prostaglandins (cyclooxygenase), resulting in lower levels of prostaglandins, reducing the symptoms.

It’s used to reduce fever and treat mild to moderate pain or inflammation caused by many conditions such as osteoarthritis, rheumatoid arthritis, back pain, headache, toothache, menstrual cramps, minor injury and diverse diseases.

Ibuprofen side effects

Listed below are the serious Motrin, Nurpin and Advil side effects (if you have any of these symptoms, stop taking the medication and seek medical attention or call your doctor at once):

  • heart or circulation problems including heart attack or stroke; chest pain, weakness, shortness of breath, slurred speech, problems with vision or balance. This risk will increase the longer you use ibuprofen. Do not use this medicine just before or after having heart bypass surgery.
  • signs of an ulcer like black, bloody, or tarry stools, dizziness upon standing, weakness;
  • coughing up blood or vomit that looks like coffee grounds;
  • swelling or rapid weight gain;
  • urinating less than usual or not at all;
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • fever, sore throat, and headache with a severe blistering, peeling, and red skin rash;
  • bruising, severe tingling, numbness, pain, muscle weakness; or
  • fever, headache, neck stiffness, chills, increased sensitivity to light, purple spots on the skin, and/or seizure (convulsions).

This medicine can also increase your risk of serious effects on the stomach or intestines, including bleeding or perforation (forming of a hole). These conditions can be fatal and gastrointestinal effects can occur without warning at any time while you are taking ibuprofen. Older adults may have an even greater risk of these serious gastrointestinal side effects.

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Less serious side effects may include:

  • abdominal pain, upset stomach, mild heartburn;
  • bloating, gas, diarrhea, constipation;
  • dizziness, headache, nervousness
  • drowsiness;
  • skin itching or rash;
  • blurred vision; or
  • ringing in your ears.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect.

Ibuprofen dosages

If you take ibuprofen for a long period of time, your doctor may want to check you on a regular basis to make sure the medication doesn’t cause harmful effects.

The following are the usual dosages:

  • Minor aches, mild to moderate pain, menstrual cramps, fever, the usual adult dose is 200 or 400 mg every 4 to 6 hours.
  • Arthritis is treated with 300 to 800 mg 3 or 4 times daily.
  • Children 6 months to 12 years of age usually are given 5-10 mg/kg every 6-8 hours for the treatment of fever and pain. The maximum dose is 40 mg/kg daily.
  • Juvenile Arthritis is treated with 20 to 40 mg/kg/day in 3-4 divided doses.
  • This drug should be taken with meals to prevent stomach upset.
  • When under the care of a physician, the maximum dose is 3200 mg (3.2 grams) daily. Otherwise, the maximum dose is 1.2 g daily.
  • Individuals should not use ibuprofen for more than 10 days for the treatment of pain or more than 3 days for the treatment of a fever unless directed by a physician.
  • Use only the smallest amount of the medication needed to get relief from your pain, swelling, or fever. Do not take more of this medication than is recommended. An overdose of this drug can cause damage to your stomach or intestines.
  • The maximum amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg per day (4 maximum doses).

    Rheumatoid arthritis and osteoarthritis and chronic pain

    In general, patients with rheumatoid arthritis seem to require higher doses of ibuprofen tablets than do patients with osteoarthritis. The dose should be tailored to each patient, and may be lowered or raised depending on the severity of symptoms either at time of initiating drug therapy or as the patient responds or fails to respond.

    The suggested dosage for arthritis usually ranges between 1200-3200 mg daily. In well-controlled clinical trials patients on 3200 mg did not show a better mean response in terms of efficacy than those taking 2400 mg daily. Therefore, when treating patients with 3200 mg/day, the patient and physician should observe sufficient increased clinical benefits to offset potential increased risk.

    In chronic pain conditions, a therapeutic response to therapy is sometimes seen in a few days to a week but most often is observed by two weeks. After a satisfactory response has been achieved, the patient's dose should be reviewed and adjusted as required.

    Mild to moderate pain: 400 mg every 4 to 6 hours as necessary for relief of pain.

    In controlled analgesic clinical trials, doses of ibuprofen tablets greater than 400 mg were no more effective than the 400 mg dose.

    Note: When pain due to arthritis or other conditions is moderate-to-severe, patients may be given stronger prescription painkillers such as a combination of ibuprofen and hydrocodone, or acetaminophen and hydrocodone, or the NSAID celecoxib COX-2 (Celebrex).

    Other drugs may contain ibuprofen, be careful not to overdose

    Because ibuprofen is contained in a variety of non-prescription medications, one must be careful not to overdose by taking more than the recommended maximum dosage.

    Do not use any other over-the-counter cold, allergy, or pain medication without first asking your doctor or pharmacist. Many medicines available over the counter contain aspirin or other medicines similar in class to ibuprofen such as other NSAIDs (e.g., ketoprofen or naproxen). If you take certain products together you may accidentally take too much of this type of medication.

    Overdosing causing serious gastrointestinal or kidney damage or death may occur without warning. It’s always best to tell your medical practitioner exactly what medications you are taking whether prescription or non prescription.

    Do not drink alcohol while taking this medication. Alcohol can increase the risk of stomach bleeding caused by ibuprofen.

    Avoid exposure to sunlight or artificial UV rays (sunlamps or tanning beds). This NSAID can make your skin more sensitive to sunlight and sunburn may result. Use a sunscreen (minimum SPF 15) and wear protective clothing if you must be out in the sun.

    Avoid taking ibuprofen if you are taking aspirin to prevent stroke or heart attack. It can make aspirin less effective in protecting your heart and blood vessels

    Studies: Use of ibuprofen raises risk of heart attack

    A study appearing in the June 11, 2005 issue of the British Medical Journal said ibuprofen, naproxen, and similar pain relievers raise a person’s risk of heart attack.

    Another study showed NSAIDs including ibuprofen and aspirin also increase the risk of heart attack, according to the October 2006 issue of the Harvard Heart Letter. The cardiovascular risks associated with these traditional NSAIDs are small, but worth taking note of.

    Prior to the above two studies, researchers had determined that another class of NSAIDs, called COX-2 inhibitors, increased the chances of having a heart attack and two of these drugs—Vioxx and Bextra—have been taken off the market. The third, Celebrex, is still on the market but because of safety warnings isn’t prescribed as frequently for pain, especially for certain types of chronic arthritis.

    To avoid side effects, choose natural supplements instead

    If you could achieve the arthritis pain relief you need safely, without total reliance on drugs, wouldn’t it be worth a try?

    As you can see in this report, the NSAID ibuprofen has potential serious side effects from over use or long-term treatment.

    Do you have pain that requires non-prescription or prescription medication as many as five days a week? If so, you may wonder about the potential damage this drug has on your gastrointestinal tract, kidneys, heart or other organs.

    It’s possible to free yourself completely (or cut back substantially) from pain relief medications by switching to natural alternatives with the power to produce an effect and long term use has proved extremely safe. For information on three available options, please click on the link below:

    Three Natural Pain Products

    Recommended natural pain relief supplement

    One of the three natural pain relief products in the link above has completely replaced ibuprofen and made a remarkable difference in the treatment of my husband and my osteoarthritis, as well as my recurrent back pain (click the blue link below for product information):

    Relief of Pain Product

    As a natural dietary supplement in tablet form, it consists of a combination of 1000 mg of clinically proven boswellia extract (resin) standardized to 4% total boswellic acid and a patent-pending 150 mg of safflower extract. It provides pain relief for overworked joints, promotes flexibility and overall comfortable movement and is gentle on the stomach. It contains no aspirin, is not habit-forming and is completely safe. I highly recommend it from personal experience. The longer you take it the more your pain subsides.


    Disclaimer: Health statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease.








    Arthritis Products 3 safe natural products scientifically designed to fight pain and reduce dependency on pharmaceutical medicines. Each unique for rapid relief and joint health …. Click here for details

    Find Best Company. 30 questions concerning standards of excellence help find the best dietary supplement company. One company stands out with 90 published studies in prestigious medical journals, the gold standard for natural health products. Click here for more information

    Natural Arthritis Pain Relief. Millions choosing herbal supplements when conventional treatments are of concern or haven’t provided acceptable results. How to find the best pain relief….Click here for more

    Herbal Pain Relief. In the last twenty years in the United States, the public has become increasingly dissatisfied with the cost and side effect risks of prescription medications. This, combined with an interest in returning to natural or organic remedies, has... Click here for background on herbal medicine

    Chronic Pain Relief Naturally. Natural treatments not only relieve chronic pain, they can help the body rebuild. An estimated 50 million Americans are aggravated by the frustration of chronic pain. Click here for more information

    Joint Pain Relief. Wouldn't it be great if you could have a drug-free future with no harmful side effects and have complete control over your joint pain? It's not a dream--all of this is possible.... Click here for more on natural joint pain relief

    Osteoarthritis Relief. Osteoarthritis is the most common type of arthritis. It affects joints of the knees, hips, fingers, lower spine and neck. Click here for more on osteoarthritis

    Rheumatoid Arthritis Relief. Many of the natural or herbal supplements for osteoarthritis are also recommended for rheumatoid arthritis. Click here for RA natural treatment options

    Vitamin Supplements There are no vitamin supplements proven to reduce symptoms of arthritis, a debilitating disease. A natural multivitamin can improve overall health and vitality. Click here for recommended multivitamin.


    Return from Ibuprofen to Arthritis-Relief Naturally Home Page